Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Have swelling and tender dry spot inside lower lip. Any thoughts?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2307 Questions
Question
I have a tender dry spot inside my lower lip. There does not appear to be any discoloration, however, it may be slightly swollen. It has been there for about 2 weeks and it seems to come and go, some days it does not bother me and other days it is iritated by my morning coffee. Any thoughts?
Posted Thu, 26 Jul 2012 in Skin Hair and Nails
 
 
Answered by Dr. Naveen Kumar 2 hours later
Hi

Thanks for the query

The tender dry spot you usually notice on the lower lip could be either mucosal inflammation (mucositis) or an aphthous ulcer.

Both the above conditions present in a similar way except in the case of aphthous ulcer there will be slight reddish spot with a white center and both the lesions hurt on taking hot food/beverages.

There are various causes which can give rise to both of the above conditions such as smoking, consuming spicy food, hot beverages, alcohol, trauma to the mucosa while brushing the teeth, etc.

The mainstay of treatment is to avoid those foods which can irritate the mucosa. Drink plenty of water, take vitamins as it helps in faster healing of the lesion, apply glycerin - it keeps the mucosa moist. Also, consume plenty of fresh fruits and vegetables.

Hope this answers your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Have swelling and tender dry spot inside lower lip. Any thoughts? 11 minutes later
Thank you. How long should I expect this to go on? What are some name brands of glycerin I am not familiar with it?
 
 
Answered by Dr. Naveen Kumar 19 minutes later
Hi

Thanks for writing back

This should take at least 3-4days for complete healing. Glycerin is available under the brand names of Osmoglyn and Glycerin. If it does not improve within 3-4 days you can try taking a short course of oral steroids (such as prednisolone or dexamethasone).

Wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor